P.E.I. pharmacists teach UPEI students to use naloxone kits
'You never know when you're going to be in a situation where you're going to need to use it'
The P.E.I. Pharmacists Association is aiming to spread awareness about how to use naloxone kits. This week, the association hosted a session at UPEI, where it taught students how to administer the life-saving drug.
Naloxone can reverse the effects of an opioid overdose and comes in the forms of a nasal spray or an injection.
The most recent numbers from the province show that between Jan. 1 and Oct. 1 2018, there were 19 accidental opioid overdoses on P.E.I. That's compared with 10 in the last eight months of 2017.
"Now in Atlantic Canada, especially in our younger populations, we're seeing medications being laced with fentanyl, carfentanil, even cannabis is being laced with these particular products. And so overdoses in these situations is dangerous, and it's a quite real thing that's happening in Atlantic Canada," said pharmacist Jeanette MacQueen, who lead the demonstration.
The demonstration was part of an information session about becoming a pharmacist, hosted as part of pharmacy awareness week. It is the first session of its kind hosted by the association.
Chance to learn
About a dozen people attended the session, and for some, the opportunity to learn about naloxone kits was a big part of the draw.
"I actually heard about it on Facebook, and decided that you know, you never know when you're going to be in a situation where you're going to need to use it, so I just decided to come here to learn about it," said third-year chemistry student Edna Nino-Esparza.
During the session, MacQueen explained some of the signs of an overdose, such as being cold and clammy, having a shallow, gurgling cough, vomiting, and potentially losing consciousness.
She then went through the contents of the kit, which include gloves, a mouth barrier to use for rescue breathing, two doses of the naloxone injection, syringes, and instructions.
Step by step
MacQueen explained the steps someone should use if they believe they're dealing with an opioid overdose. After calling 911, and starting CPR and rescue breathing, you would move on to using the naloxone.
The first step is to remove the top of the capsule, and draw it into the syringe.
Then, you would push the syringe plunger to remove air bubbles, before injecting the naloxone into the person's thigh, arm, or upper buttock. It can be injected through clothing.
If there is no improvement after three to five minutes, you would inject a second dose. You should continue with chest compressions until first responders arrive.
MacQueen noted that if naloxone is administered when someone is not, in fact, experiencing an opioid overdose, it would not cause adverse effects.
'Calm those fears'
While naloxone is also available in nasal spray form, the kits available to purchase in many Island pharmacies and those available free of charge from sites such as needle exchange programs, the Provincial Addictions Treatment Facility and PEERS Alliance, provide naloxone as an injection.
MacQueen says the two methods of administration are just as effective, though she understands that using a needle could be more daunting for people.
"But certainly with the training that we're providing to our public, that we would actually hopefully calm those fears and then they would be able to use the injections as well," MacQueen said.
During the session, people had the chance to feel what it's like to give an injection using saline, and a device used to simulate muscle tissue.
"I thought it would be a lot harder to get it through the muscle, but it did seem pretty soft and easier than I thought," said Nino-Esparza.
While kits are available for purchase at P.E.I. pharmacies, the association says not many people are buying them — with most pharmacies having sold none of the kits, or only a few over the last two years.
According to the province, nearly 800 free naloxone kits were distributed between June 2017 and October 2018. In that time, there were 12 anonymous reports of the kits being used.